Kansas, 2019Hail in Kansas, May 17, 2019
May 17, 2019 · NWS GLD · 6 events in 3 counties and zones
25-inch diameter hail in northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produce a funnel cloud and 2.25-inch diameter hail in northwest Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 17, 1:30 PM MST, 32 minutes earlier.
Area forecast discussion, May 17, 1:30 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
230 PM MDT Fri May 17 2019
.MESOSCALE DISCUSSION...
Issued at 226 PM MDT Fri May 17 2019
Slightly backed winds to east of dryline leading to stronger
convergence in this area than earlier in the day. Think these
storms will have a high likelihood of becoming severe in the next
hour. Area is on the gradient of instability, with values quickly
climbing up to around 3000 j/kg and effective shear around 50 kts.
Storms should become supercells and stay somewhat isolated,
further enhancing the risk.
&&
.SHORT TERM...(Through Tonight)
Issued at 103 PM MDT Fri May 17 2019
Overview: A lee cyclone in eastern Colorado -- associated with
strengthening SW flow aloft on the eastern periphery of an upper
level low progressing from NV into UT -- will track northeast into
central Nebraska this afternoon and evening.
Diffluent flow aloft, DPVA attendant small amplitude waves in SW
flow aloft, and low-level convergence invof the aforementioned lee
cyclone -- focused along a N-S oriented dryline along the CO/KS
border and a WSW-ENE oriented stationary front extending from
Washington/Yuma counties in Colorado to Dundy/Hitchcock counties
in Nebraska -- will aid in the development of scattered convection
across the Tri-State area this afternoon. Simulated reflectivity
forecasts via the HRRR continue to indicate that isolated
convection will develop along the dryline invof Goodland ~20Z and
track northeast to McCook by ~23Z. HRRR simulated reflectivity
forecasts suggest (albeit with less run-to-run continuity)
that isolated convection may develop invof the intersection of
the stationary front and dryline over central Yuma county
~21-22Z. At this time, the greatest potential for severe weather
is expected along a SW-NE corridor from Sharon Springs/Goodland
to Atwood/Oberlin/McCook between 20-02Z, with the most favorable
environmental conditions in northeast portions of the GLD CWA
where H85 dewpoints are ~16C and MLCAPE values will approach 3500
J/kg at peak heating. Steep mid-level lapse rates, strong
instability, and 40-50 knots of effective deep layer shear
suggest that established updrafts will quickly become robust
supercells capable of producing very large hail (2-4") and
damaging wind gusts up to 80 mph. Convection is initially
anticipated to be high-based with relatively little tornado
potential, however, tornado potential will increase with
north/east extent from Goodland -- where rich low-level moisture
is less likely to decrease mix-out in association with the
eastward advancing dry-line -- particularly between 00-02Z as
low-level shear increases in association with strengthening
southerly flow /onset of the nocturnal LLJ/.
.LONG TERM...(Saturday through Friday)
Issued at 1240 PM MDT Fri May 17 2019
The closed low is expected to be situated over Rockies by tomorrow.
As the low moves northeast, a weak ridge moves across the central
Plains Sunday and Sunday night. Another trough associated with an
upper level closed low begins to move back into the central U.S.
Monday. As the low moves north, another low builds in behind over
the west-central U.S. Tuesday. The GFS and ECMWF both have the
closed low over the west-central U.S. stalling and weakening over
that region as high pressure builds west from the southeastern U.S.
through Friday. The GFS has the high pressure begin to weaken over
the southeast U.S. Friday while the ECMWF does not show the high
pressure weakening until next Saturday.
A series of surface lows are expected to move across the Tri-State
region throughout the extended forecast period. These lows will
brings chances for rain and thunderstorms throughout much of the
extended forecast period. Temperatures will warm through Thursday
with a slight cooling Friday ranging from the 50s to low 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1230 PM MDT Fri May 17 2019
Scattered thunderstorms will be possible at both terminals this
afternoon and evening, primarily between 20-23Z at GLD and 21-02Z
at MCK. Any thunderstorms that develop will pose an extreme hazard
to aviation -- i.e. capable of producing 60-70 knot surface wind
gusts and golfball to baseball size hail. Otherwise, VFR
conditions are expected to prevail through the TAF period.
Southerly winds are expected to strengthen to 25-35 knots this
afternoon, with gusts as high as 40-45 knots possible late this
afternoon and early this evening, primarily between 21-02Z. Winds
will shift to the NW at 25-35 knots around 02-03Z at GLD and
03-04Z at MCK, as a lee cyclone tracks northeast from Colorado
into central Nebraska. Winds will rapidly weaken and shift to the
west late this evening (by midnight MDT), remaining westerly at
7-12 knots through sunrise Sat morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
MESOSCALE...JRM
SHORT TERM...VINCENT
LONG TERM...NEWMAN
AVIATION...VINCENT
Hazardous weather outlook, May 17, 1:13 PM MST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
213 PM MDT Fri May 17 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
213 PM MDT Fri May 17 2019 /313 PM CDT Fri May 17 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Tornado Watch 172 is in effect until 9 pm this evening for the
majority of the Tri-State area.
Scattered thunderstorms are expected to develop along the dry line
in vicinity of Highway 27 around 2 to 3 pm MDT. Storms will track
northeast into southwest Nebraska late this afternoon and evening.
Golfball to baseball size hail and damaging wind gusts up to 75 mph
will be the main severe weather hazards. An isolated tornado will be
possible after 6 pm MDT, primarily east of Highway 25 and north of
Highway 24.
Additionally, south to southwest winds will increase to 30 to 35 mph
with gusts up to 50 mph this afternoon and early this evening.
Blowing dust and reduced visibilities will be possible.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Scattered thunderstorms may develop during the afternoon and evening
hours this weekend and early next week. Isolated severe
thunderstorms
will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested through 9 pm MDT for Tornado Watch
172.
Vincent
Hail, Sherman
- When
- May 17, 2:02 PM MST
- Where
- Sherman County, 11.9 mi NE of Goodland Arpt
- Measured
- 2 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.510, -101.570
Trained spotter reported hail up to 2 inches in diameter with a passing thunderstorm. They also reported pea to dime size hail covering the ground, in addition to minor property damage with broken windows and a car due to the hail.
Hail, Cheyenne
- When
- May 17, 3:30 PM CST
- Where
- Cheyenne County, 10.03 mi N of Bird City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.895, -101.543
Public report of hail up to 1 inch in diameter.
Funnel Cloud, Rawlins
- When
- May 17, 3:38 PM CST
- Where
- Rawlins County, 6.33 mi SE of Mc Donald
- Reported by
- Trained Spotter
- Coordinates
- 39.720, -101.280
Trained spotter reported a funnel cloud 7 miles ssw of Beardsley, Kansas.
Hail, Rawlins
- When
- May 17, 4:32 PM CST
- Where
- Rawlins County, 9.08 mi NNW of Ludell
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.970, -101.040
Spotter report of golf ball size hail.
Hail, Rawlins
- When
- May 17, 4:34 PM CST
- Where
- Rawlins County, 10.78 mi NNW of Ludell
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.990, -101.060
Hail ranging in size from 1.5-2 inches covering the ground 1 mile south of the Nebraska border on Kansas Highway 25. Largest hailstone was 2.25 inches.
Hail, Rawlins
- When
- May 17, 4:39 PM CST
- Where
- Rawlins County, 10.1 mi NNW of Ludell
- Measured
- 2.25 in hail
- Reported by
- Public
- Coordinates
- 39.980, -101.056
Public reported via Twitter hail up to 2.25 inches in diameter 1 mile south of the Kansas-Nebraska border along Highway 25.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 17, 2019$500,000 · EF3 · 17 events
- Flooding and Lakeshore Flood in New York, May 17 to 31, 2019$17 million · 14 events
- Tornadoes and Hail in Nebraska, May 17, 2019$1.2 million · EF1 · 11 events
- Tornadoes and Hail in Nebraska, May 17, 2019EF2 · 13 events
- Hail and Damaging Winds in Ohio, May 17, 20191 injured · $87,000 · 60 kt wind · 11 events
- Hail and Damaging Winds in West Virginia, May 17, 2019$15,000 · 1.25 in hail · 21 events
- Hail and Damaging Wind in Colorado, May 17, 20192.75 in hail · 15 events
- Tornado and Hail in Texas, May 17, 2019EF0 · 10 events
- Tornado and Flood in Kansas, May 17 to 18, 20191 in hail · 8 events
- Hail in Nebraska, May 17, 20191.75 in hail · 4 events
- Flash Flooding and Hail in South Dakota, May 17, 20191 in hail · 4 events
- Flooding in Iowa, May 17 to 27, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828025, 828026, 828023, 828027, 828028, 828029.